Ohio, 2017

Winter Weather in Ohio, December 29 to 30, 2017

December 29 to 30, 2017 · NWS RLX · 4 events in 4 counties and zones

A low pressure system, and trailing cold front lead to a period of snow across the Middle Ohio River Valley on the 29th and 30th. Across most of southeast Ohio amounts over the 24 hour period totaled 2 to 4 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system, and trailing cold front lead to a period of snow across the Middle Ohio River Valley on the 29th and 30th. Across most of southeast Ohio amounts over the 24 hour period totaled 2 to 4 inches. However, there was one stripe of higher snow amounts across Vinton, Athens, northern Meigs and southern Washington Counties where 3 to 5 inches fell.

A trained spotter near McArthur in Vinton County measured 3.5 inches from snowfall overnight into the morning of the 30th. In Athens County, there were multiple CoCoRaHS reports of 4 to 5 inches, especially around the city of Athens. A social media report from northern Meigs County indicated 4.5 inches by the time the snow ended around noon on the 30th. In Washington County, a trained spotter near Marietta measured 4.5 inches of snow, while the cooperative observer in Newport got 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 29, 1:53 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Dec 29, 1:53 PM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
153 PM EST Fri Dec 29 2017

.SYNOPSIS...
A low pressure system and cold front approach tonight, and then
cross on Saturday. A large arctic high will gradually build in
to bring in the New Year. Next arctic front crosses mid week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1250 PM Friday...

Warm advection / isentropic lift ahead of a low pressure system
approaching from the west, will bring snow across northern and
central portions of the area tonight. This is likely to bring
advisory criteria snow across the middle Ohio Valley north of
the HTS tri-state area. The cold column favors good dendritic
growth which, together with the cold boundary layer and ground,
favors quick and efficient sticking of snow.

As the associated cold front crosses Saturday, the snow will
transition to mountain snow showers, with west winds increasing
and becoming gusty, ushering in yet another arctic air mass,
beginning Saturday afternoon.

Temperatures do not change much, with clouds, thermal advection
working against the diurnal cycle.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 153 PM Friday...

Upslope snow showers will continue Saturday night/early Sunday with
additional light accumulations across the northern mountains. Any
lingering snow showers will taper off during the day Sunday. The
real news story during this period is the reinforcing shot of cold
air, with 850mb temps progged to dip into the lower -20s. This
combined with continued gusty winds Saturday night, will produce
wind chill criteria across the higher terrain Saturday night and
again Sunday night. Although winds wont be as strong Sunday night
the very cold air will make it easy for criteria to be met. Monday
night looks to be the coldest on tap, with slightly better
radiational cooling setup, in addition to the arctic airmass in
place. Expect most lowland areas to hover around 0 or a few degrees
above, with below zero temperatures across the higher terrain.
Sheltered mountain valleys, and locations such as elkins, have the
potential to get quite cold this night, particularly with an
expected coating of snow in place.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 153 PM Friday...

Much of next week looks to start out dry. There could be periods of
light snow showers or flurries, particularly across the north with
continued northwesterly flow, but overall, no impacts expected.
Another upper trough will affect the area by mid week, with
additional light snow, and another shot of cold air.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 1250 PM Friday...

Stratocu deck lowered to MVFR across southern WV and in the WV
mountains, but this was quickly breaking up from west to east
early this afternoon.

A low pressure system crossing the area tonight into Saturday,
will bring light to moderate snow across southeast Ohio, and
northern and central WV. This will bring MVFR to IFR
restrictions with a quick onset this evening, and lasting much
of the night.

A cold front will cross Saturday, increasing the winds, and
transitioning the snow to upslope snow showers, keeping MVFR to
IFR conditions going in the mountains, and MVFR stratocu with
light snow showers of flurries elsewhere.

Light west to southwest surface flow will become light south to
southwest by tonight, and then increase from the west behind
the cold front on Saturday, and become gusty in the mountains.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of restrictions in snow will vary,
especially across northern WV and in the WV mountains. Snow may
need added to southern terminals.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    L    L    M    L    L
HTS CONSISTENCY  H    H    H    H    H    M    L    L    M    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  M    M    M    M    M    M    M    L    M    M    M    M
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M

AFTER 18Z SATURDAY...
IFR possible in snow into Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Saturday for WVZ007>011-016>020-029.
     Winter Weather Advisory from 9 PM this evening to 5 PM EST
     Saturday for WVZ027-028-030>032-039-040.
OH...Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Saturday for OHZ066-067-075-076-083>087.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/RPY/MC
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Dec 29, 2:14 PM EST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
214 PM EST Fri Dec 29 2017

OHZ066-067-075-076-083>087-WVZ007>011-016>020-029-301915-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-
214 PM EST Fri Dec 29 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for southeast Ohio, and portions
of northern and central West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ027-028-030>032-039-040-301915-
Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-
214 PM EST Fri Dec 29 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 PM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ520-522-523-526-301915-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
214 PM EST Fri Dec 29 2017

This Hazardous Weather Outlook is for the higher terrain of the northern
West Virginia mountains.

.DAY ONE...This Afternoon and Tonight.

Light snow will bring an inch or two accumulation tonight. If
confidence in higher amounts increases, a winter weather advisory for
snow may be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow will bring another inch or two accumulation Saturday. If
confidence in higher amounts increases, a winter weather advisory
for snow may be needed.

Cold wind chills are expected Saturday night through Monday morning.
If confidence increases, a wind chill advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101-103-WVZ006-014-015-516>518-301915-
Greenup-Boyd-Cabell-Putnam-Kanawha-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-
214 PM EST Fri Dec 29 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and central West Virginia.

.DAY ONE...This Afternoon and Tonight.

Light snow could bring an inch or so accumulation tonight. If
confidence in higher amounts increases, a winter weather advisory
for snow may be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ519-521-525-301915-
Northwest Nicholas-Northwest Webster-Northwest Randolph-
214 PM EST Fri Dec 29 2017

This Hazardous Weather Outlook is for portions of the northern West
Virginia mountains.

.DAY ONE...This Afternoon and Tonight.

Light snow will bring an inch or two accumulation tonight. If
confidence in higher amounts increases, a winter weather advisory for
snow may be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow will bring another inch or two accumulation Saturday. If
confidence in higher amounts increases, a winter weather advisory
for snow may be needed.

Cold wind chills are expected Saturday night through Monday morning.
If confidence increases, a wind chill advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ524-301915-
Southeast Pocahontas-
214 PM EST Fri Dec 29 2017

This Hazardous Weather Outlook is for southeast Pocahontas County in
northeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Cold wind chills are expected Saturday night through Monday morning.
If confidence increases, a wind chill advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ102-105-VAZ003-004-WVZ005-013-024>026-033-034-515-301915-
Carter-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-
Boone-McDowell-Wyoming-Northwest Raleigh-
214 PM EST Fri Dec 29 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Athens

When
December 29, 6:00 PM EST to December 30, 6:00 PM EST
Where
Athens forecast zone
Reported by
CoCoRaHS
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Winter Weather, Vinton

When
December 29, 6:00 PM EST to December 30, 6:00 PM EST
Where
Vinton forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Winter Weather, Meigs

When
December 29, 6:00 PM EST to December 30, 6:00 PM EST
Where
Meigs forecast zone
Reported by
Public
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 29, 6:00 PM EST to December 30, 6:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726782, 726783, 726784, 726785.